By: Ryan MacArthur |
Medication dosing errors are a harmful side effect of IV failure. If medication is leaking outside the vein, the patient isn’t receiving the full dose of the medication they need to get better. Leakage of vesicant drugs such as chemotherapy and anesthesia can be especially dangerous.
Delivering drugs or fluids directly into the vein is a fast and effective way to administer medications to the patient, but it’s not a perfect procedure. Types of IV failure such as infiltration and extravasation are also medication dosing errors, meaning patients don’t receive the appropriate amount of medicine into their bloodstream.
Infiltration occurs when fluid and/or medication leaks outside of the vein and into the surrounding soft tissue. Symptoms include swollen, cold, and taut (tight) skin in the area surrounding the IV along with pain, burning, or stinging feelings.
When the leaked solution from an infiltration is a vesicant drug (a substance that causes blisters, severe tissue damage or necrosis), it is referred to as an extravasation.
Fluid leaking outside of the vein makes the patient’s treatment less effective. Not receiving the correct amount of drugs needed to help them get better can actually worsen patients’ medical conditions. All infiltrations are medication dosing errors, but some can be more dangerous than others.
Vesicant Drugs and Solutions
When vesicant substances leak outside of the vein it typically results in pain, inflammation, or blistering requiring further treatment, and sometimes, amputation. Commonly used medications that can cause serious extravasation injury include Vancomycin, Gentamicin, Dopamine, Calcium Chloride, Diazepam, and some chemotherapy medications.
If any of these medications are being administered through your IV, download our How to Talk to Your Health Professional form to help you discuss the risks with your doctor.
Healthcare providers may administer chemotherapy drugs directly into the vein using an IV. Since some chemotherapy drugs are vesicants, if they leaked out of the vein and into the surrounding tissue it would be considered an extravasation. In these cases, the patient does not receive the adequate amount of medication to fight their cancer, which can result in further sickness and even death.
Extravasations from chemo medications can have devastating outcomes. Degrees of injury range from mild skin reactions to the death of cells or tissue in the affected area (also known as necrosis) depending on the amount of substance that escapes the vein.
The use of IVs is vital for delivering anesthesia to put patients to sleep, but infiltration can still be extremely dangerous. According to a 2009 study published in the Journal of Clinical Anesthesia, infiltration-related complications for anesthetics ranged from skin slough or necrosis (28%), swelling/inflammation/infection (17%), nerve damage (17%), and fasciotomy scars from compartment syndrome (16%).
Early detection of infiltration and extravasation is the best way to lower the risk of complications or harm caused by an IV drug entering the tissue. Patients should immediately alert their healthcare provider if they believe they’re experiencing any of the symptoms associated with IV failure.
Not sure what the symptoms of IV failure are? Read our Frequently Asked IV Questions.
Image Source: A Silent Chemotherapy Extravasations as the Unexpected Enemy: A Case Report – http://www.webmedcentral.com/article_view/2261
Out of Sight, Out of Mind – http://www.aqihq.org/files/airscases/CASE_2013_03_Out_of_Sight_Out_of_Mind.pdf
Medical Emergencies and Complications – http://ccnmtl.columbia.edu/projects/aegd/mod01_mec_ivcomp.html
Peripheral intravenous catheter infiltration: anesthesia providers do not adhere to their own ideas of best practice – https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3594558/#R2
Clinical Guidelines: Extravasation and Infiltration – http://www.gosh.nhs.uk/health-professionals/clinical-guidelines/extravasation-and-infiltration